Bone Drugs Impair Fracture Recovery
Saturday, July 19, 2008
Byron J. Richards, Board Certified Clinical Nutritionist
The use of bisphosphonate bone drugs under the guise of bone health is a tragic con game that has hoodwinked millions of American women – and the data on these drugs just keeps getting worse. Recently the FDA issued a warning that these drugs can cause debilitating bone pain. Around the same time a study came out showing that women who faithfully took these drugs for longer then five years were suffering abnormal fractures1 from low impact and analysis of their bones showed them to be similar to the bones of feeble elderly patients in terrible health. These drugs even cause atrial fibrilation2 that can lead to a heart attack. Of course, I have written extensively on this subject in my previous feature article “The Delusion of Bone Drugs.”
A new study shows that bone drugs drastically interfere with the long-term healing and strength of bone that is recovering from a fracture3. The drugs exert a nasty adverse influence on bone metabolism long after they are discontinued. The drugs block the natural repair process needed to harden and strengthen bone – resulting in poor healing quality and the inability of bone to tolerate stress. The authors of the study concluded that bisphosphonate drugs “can significantly affect remodeling long after the drug is ceased.”
Only in the most severe cases of osteoporosis or other bone disease can the benefits of these drugs be considered greater than the risks – based on the notion that having any bone regardless of its health is better than having no bone at all. For everyone else, there are much better ways to work on bone health than by poisoning your bones.
- ^ Fosamax Linked to Easily Breaking Bones New England Journal of Medicine Brett A. Lenart, Dean G. Lorich, Joseph M. Lane.
- ^ Fosamax and Atrial Fibrillation Arch Intern Med. Heckbert SR, Li G, Cummings SR, Smith NL, Psaty BM.
- ^ More Serious Bone Drug Side Effects Bone McDonald MM, Dulai S, Godfrey C, Amanat N, Sztynda T, Little DG.
More Health Freedom News
View All Health News Archives